Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 77, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 1:13 AM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2001, 1:13 AM MDT (07:13 UTC)
- Expired
- May 29, 2001, 2:15 AM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 10:00 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 7.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 290714 SVRGLD COC017-063-290815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 113 AM MDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 215 AM MDT * AT 113 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHWESTERN KIT CARSON COUNTY... OR ABOUT 19 MILES SOUTHEAST OF FLAGLER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 3915 10297 3897 10294 3898 10226 3925 10230 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:51 PM MDT, 11 hours 22 minutes earlier.
Area forecast discussion, May 28, 1:51 PM MDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 151 PM MDT MON MAY 28 2001 POPS EARLY AND TEMPS AFTERWARD PRESENT THE GREATEST CHALLENGE. UPPER AIR AND SATELLITE OBS SUGGEST RIDGE JUST WEST OF FA ABOUT TO TEMPORARILY FLATTEN AS SPLIT FLOW INTENSIFIES ALONG WEST COAST AND MOVES INLAND. WITH SUCH A SCENARIO PREFER THE MORE AMPLIFIED ETA SOLUTION OVER AVN FOR THIS PACKAGE. TONIGHT...WILL PRECIP DEVELOP OVER FA WITH PROGGED MCS TO THE SOUTH? PROBABLY. MCS DEVELOPMENT WILL OCCUR WITH SOUTHEAST COLORADO IN RIGHT REAR QUAD OF DEPARTING NORTHERN STREAM JET...BUT INITIATION AREA ALSO WILL BE COMING UNDER INCREASING INFLUENCE OF RIGHT EXIT REGION OF SUBTROPICAL JET. WITH WEAKER MCS IN PANHANDLES OF OK AND TX...FA COULD GET SECOND CLUSTER. PARALLEL ETA AND 10 KM REGIONAL ETA SUPPORTIVE OF THIS SCENARIO AND ETA-KF DEVELOPS A NORTH TO SOUTH LINEAR SYSTEM MOVING INTO FA WITH LITTLE PRECIP IN OK/TX PANHANDLES. WILL CARRY 80 POPS CENTRAL AND WEST WITH 60 IN THE EAST AS IM NOT SURE HOW FAR EAST SYSTEM WILL GO. TUESDAY COULD BE A REPEAT OF SUNDAYS EVENT WITH MORE TWIST. SCENARIO LOOKS FAVORABLE FOR MULTIPLE LANDSPOUT EVENT...PER ICT SOO INFORMAL WRITE UP. PROGS IMPLY DECENT COLD POOL PRODUCTION WITH MCS SURGING SOUTH AND SOUTHEAST. TSRA COULD GET EARLY START AND BE MOSTLY OUT OF FA BY 00Z...SO WILL NOT MESS TOO MUCH WITH GUIDANCE POPS TUESDAY NIGHT. WEDNESDAY THROUGH FRIDAY FA UNDER APPROACHING RIDGE WITH JET A LITTLE TOO FAR NORTHEAST FOR SIGNIFICANT SHORTWAVE FORCING...SO WILL USE DRY WORDING. SATURDAY HAS RIDGE WEAKENING AS RIDGE AXIS MOVES OVERHEAD. WILL PLACE POPS IN WESTERN ZONES AND LEAVE REST DRY. SUNDAY WE COULD GET A SHORTWAVE RIDING UP THE BACK SIDE OF THE RIDGE...SO WILL MENTION POPS EVERYWHERE. TROUGH EXPECTED TO DEEPEN IN WESTERN CONUS MONDAY WITH HEIGHTS RISING OVER PLAINS...AND I WOULD EXPECT ANY TSRA TO STAY NEAR THE FRONT RANGE IN THIS CASE. .GLD...NONE. ENTWISTLE
In the hours before
Special weather statement, May 28, 9:58 PM MDT, 3 hours 15 minutes before
COZ091-092-290800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 958 PM MDT MON MAY 28 2001 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 2 AM MDT FOR PORTIONS OF FAR EASTERN COLORADO. THE COUNTIES INCLUDED ARE KIT CARSON AND CHEYENNE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. ALSO...REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:08 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 67 min |
| May 29, 11:40 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 50 min |
| May 29, 12:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 38 min |
| May 29, 1:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 29, 2:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| May 29, 2:20 PM MDT | Tornado Warning | GLD | Cheyenne | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.